MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULATED DRILL PAC; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CANNULATED DRILL PAC; ACCESSORIES,ARTHROSCOPIC
Model Number 71935069
Medical Device Problem Code Positioning Problem (3009)
Health Effect - Clinical Code Rupture (2208)
Date of Event 02/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a meniscal root repair surgery, surgeon made four attempts to drill the tunnel using a cannulated drill pac and the acufex director mrr; however each time the dr missed the target spot by 5 mm.Surgery resumed after a delay greater than 30 minutes, by using a back-up cannulated drill which drilled exactly in the spot, however an additional bone hole was needed for these purpose, leaving a 2.8mm drill channels voids.Patient health status did not face any complication so far.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a meniscal root repair surgery, surgeon made four attempts to drill the tunnel using a cannulated drill pac and the acufex director mrr; however each time the dr missed the target spot by 5 mm.Surgery resumed after a delay greater than 30 minutes, by using a back-up cannulated drill, which drilled exactly in the spot, however an additional bone hole was needed for these purpose, leaving three 2.8mm drill channels voids.Patient health status did not face any complication so far.No further complications were reported.
 
Additional Manufacturer Narrative
B5.
 
Event or Problem Description
It was reported that, during a meniscal root repair surgery, surgeon made four attempts to drill the tunnel using a cannulated drill pac; however each time, the surgeon missed the target spot by 5 mm.Surgery resumed after a surgical delay greater than 30 minutes, by using a back-up cannulated drill which drilled exactly in the spot.No further complications were reported.
 
Additional Manufacturer Narrative
B5 was updated.H3, h6: the reported device was received for evaluation.A visual inspection revealed the cutting surfaces of the drill bit were chipped and worn.One of the cannulated sleeves was deformed at the proximal end and spiral wear marks were noted on the exterior surface.A functional evaluation found the drill bit fit in the returned cannula sleeves and there was no warping or off-axis rotation noted.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found no similar reported events.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical evaluation was performed and found no further risk to the patient is anticipated as a result of the additional bone holes.No patient complications have been noted following the procedure.Since no further harm is anticipated no further clinical assessment is warranted at this time.The complaint was confirmed and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include application of inappropriate lateral force and/or use of a faulty concomitant device.No containment or corrective actions are recommended at this time.

Brand Name
CANNULATED DRILL PAC
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16513085
Report Number1219602-2023-00341
Device Sequence Number17702215
Product Code NBH
UDI-Device Identifier00885556533284
UDI-Public00885556533284
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2025
Device Model Number71935069
Device Catalogue Number71935069
Device Lot Number20CCT0026E
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer02/16/2023
05/26/2023
Initial Report FDA Received Date03/09/2023
Supplement Report FDA Received Date03/20/2023
05/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown